Heart & Cardiology/Statins


Dear DR Ahmed,

Firstly thank you for taking the time to read my question. I am a 33 year old female form Northern Ireland, I am a smoker (15-20 filtered roll ups a day) I am currently 12 stone 12 lbs (180 lbs). I have recently been feeling very lethargic, depressed (I also suffer from OCD and take 150mg of Prozac daily and 10mg of clomipramine. I have also experience palpitations.  In addition to these tablets I also take 2000mg of cellcept and 10mg of prednisilone for an autoimmune eye disorder.  Recently my doctor did some blood tests and found that my B12 is low so I have begun weekly injections for this.  He also found that my cholesterol is horrendously high.

Triglyceride 4.22
Cholesterol. 9.12
HDL.          1.29
LDL.          5.9
Cholesterol/HDL ratio.   7.1

My doctor now wants me to start  SIMVASTATIN. I am reluctant as I take so many tablets as is and I hear there are bad side effects and one you are on them you are on them for life. My mother has high cholesterol and underwent quadruple bypass surgery at 68 years of age. The thing is, I know my lifestyle and eating habits have done this, I am not active at all and I eat badly, my thoughts were To begin calorie counting through an app I have found online and try and exercise a little to bring my cholesterol down without the need to take anymore tablets. I thought to give myself 2 months of working hard at it and then get my cholesterol checked and if there was no change start the statins. What would your opinion be on this?
I tried to talk to my Practice nurse about this but she was very distracted and personally I don't have much confidence in her ability really.

Your professional advice would be much appreciated.

Thank you


Hi, http://blog.myheart.net

I am sorry to hear about your troublesome symptoms. Lethargy can be a side effect of the immunosuppressant medications that you are taking, additionally; vitamin B12 can affect your energy levels (especially when low). So, you have two legitimate reasons for feeling fatigued and lethargic. It sounds like the B12 injections are reasonable, especially since you have a documented vitamin B12 deficiency. Changing or stopping your immunosuppressants would be best discussed with your physician managing your autoimmune disorder; it will be a difficult balance.

Im going to steer away from opinion and just present to you the science available regarding your cholesterol. Your total cholesterol and LDL cholesterol are high and therefore a little worrisome for your age.  Based on the new guidelines (http://www.ncbi.nlm.nih.gov/pubmed/24222016) you fall into one of the four “statin” benefit groups.  Most people ≥21 years old with a LDL ≥190 mg/dL (yours is 228 mg/dL) would benefit from a statin for “primary” prevention (those without established cardiovascular disease, in order to prevent the disease). The recommended statins in your case would be:

1. Atorvastatin 10-20 mg everyday
2. Rosuvastatin 5-10 mg everyday
3. Simvastatin 20-40 mg everyday

Your doctor can decide which one would be best for you. The side effect profiles of these three statins are very favorable, especially atorvastatin and rosuvastatin. Having to be on a statin for the rest of your life is a tough proposition, however, strong evidence suggests that it is the best for your health in the long-run.

That being said, if you dedicate yourself to lifestyle changes including:
1. Weight management to a body mass index less than 25.
2. Tobacco use cessation.
3. Diet – low sodium (2-4 grams per day), low sugar-sweetened beverage, high fiber, and increased fruit and vegetable intake.
4. Exercise – stay physically active for at least 150 minutes at moderate intensity or 75 minutes at vigorous intensity each week.
5. Also, see the American Heart Association's national goals for cardiovascular health promotion and disease reduction (http://www.ncbi.nlm.nih.gov/pubmed/20089546).

After 3 months, if your LDL cholesterol has improved (LDL <190 mg/dL) then you can probably prevent having to start a stain, at this current time. It is amazing what a little diet and exercise (as above) can do for lethargy, depression, and LDL cholesterol. Good luck.

Hope that was helpful.  

Heart & Cardiology

All Answers

Answers by Expert:

Ask Experts


Mustafa Ahmed MD


Cardiology, Interventional Cardiology, Cardiac Surgery, Hypertension, Pulmonary Embolism, Structural and Valve Disease


Board Certification Internal Medicine and Cardiology Interventional and Structural Cardiology


Multiple Publications In High Quality Peer Reviewed Journals. Internationally Recognized.

MD from The Royal Victoria University of Manchester, England Medicine, Cardiology, Interventional Cardiology, Research Training - University of Alabama

©2016 About.com. All rights reserved.